Page 1 of 1

Symptoms worse after steroids

PostPosted: August 27th, 2014, 1:37 am
by Dagny
I started twitching exactly 13 months ago. I also got various other sensations, like burning skin near my knee, pins and needles in my fingers. At the time I was terrified that it was MS. Went to a neuro, had MRI, EMG and bloods. All came back normal. In relation to the MRI, the neuro said that he was actually quite impressed, as my brain is absolutely pristine and people my age (I'm 30) would normally have a spot here or there, which is normal but it was completely clear in my case. I was obviously delighted and accepted that it was BFS. Overtime my twitching really subsided and all the sensations were gone. I was barely twitching, maybe a couple isolated twitches per day but it did not bother me at all and I moved on with my life. However, I recently picked up a stubborn chest infection that did not clear with antibiotics and had to take a course of steroids. Since starting the steroids the twitching got really bad. At times it doesn't feel like individual twitches but literally as if my legs were electric. I also have the pins and needles and the burning sensation. I got so paranoid about all the nasty diseases again to a point where I can't cope. The ice bucket challenge and all the ALS media stories have had such a negative impact on me that I cannot stop thinking that this might be in store for me. Of course I couldn't help and did some googling and found out a comment from some guy, won't give details here not to freak others out, but he basically undermines one of the important things about ALS always stated on this forum. This of course totally panicked me. At the same time the MS fear came back and I'm worried sick it is the recurring nature of it and I'm one of those people who have a clear MRI but have MS. I did not sleep all night going from one panic attack to another. I just cannot believe how I went from totally accepting it is BFS and not even thinking about it to absolute panic.

Any words of advise? Has anyone else experienced their symptoms worse after steroids? I finished them three days ago, should the symptoms be subsiding by now? Should I be worried?

Re: Symptoms worse after steroids

PostPosted: August 27th, 2014, 9:56 pm
by Nytviolet
Your body is obviously having a bad reaction to the steroids and your illness. This too shall pass, but try to be patient because it takes the CNS a while to settle back down when there's a disruption. Plenty of clean water, calming herbal teas and rest + time will get you back to square one. You may wish to consider a mild anxiety med for short term use. Be Well

Re: Symptoms worse after steroids

PostPosted: August 29th, 2014, 9:26 am
by Dagny
Thanks Nytviolet. Am I right in thinking that if my symptoms had pretty much gone away but later came back is a good sign, as the nasty disease progresses only one way without there being any improvements?

Re: Symptoms worse after steroids

PostPosted: August 29th, 2014, 10:24 am
by elliottok
Here's an article you might be interested in looking at a possible link between corticosteroids and BFS: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3207230/

Re: Symptoms worse after steroids

PostPosted: August 29th, 2014, 11:14 pm
by Nytviolet
Absolutely. Twitching is just that: TWITCHING. I also have a weird "tuning fork" sensation in my left leg from hamstring to foot, and it's variable in it's intensity from hardly noticeable to highly annoying. As you know MND does not come and go. Guess you're just a boring BFS-er with parasthesias like most if us. I do have fibromyalgia which causes many odd sensations, and would encourage you to check out some Fibro sites (twitching is one of the symptoms reported, along with electrical or vibratory sensations). Best Wishes :)